Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 15, 2024, 1:55 PM CDT for Fayette County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 1:55 PM CDT (18:55 UTC)
- Expired
- Mar 15, 2024, 3:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, TX
The radar
The Ft Hood radar (KGRK), 104 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 17.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:46 PM CDT, 9 minutes earlier.
Area forecast discussion, Mar 15, 1:46 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 146 PM CDT Fri Mar 15 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR Severe Thunderstorm Watch 54... Issued at 140 PM CDT Fri Mar 15 2024 Thunderstorms have begun to form in the vicinity of a cold front across South Central Texas. The atmosphere is conducive to some storms becoming strong to severe. We have issued Severe Thunderstorm Watch 54 until 8 PM. The most likely threat is hail up to three inches with damaging wind gusts also possible. && .SHORT TERM... (Today through Saturday) Issued at 211 AM CDT Fri Mar 15 2024 Key Messages... * Isolated to scattered strong to severe storms mainly this afternoon through Saturday * Primary threat is large, possibly very large (>2 inch) hail * Secondary threat is damaging wind gusts. * Locally heavy rainfall is also possible this afternoon through Saturday and may cause isolated flash flooding. A mid level shortwave moving over our area and a cold front approaching from the north will generate isolated showers and thunderstorms early this morning. Small hail and locally heavy downpours are the main threats. There will be a lull in activity mid morning into early afternoon. The cold front drifts to the south across our area today into this evening. Convergence along the front and strong differential heating across the frontal zone allow for the development of showers and thunderstorms mid to late afternoon. The front stalls over southern parts of our area or just south of our area and along with the low level jet showers and thunderstorms continue tonight. On Saturday, the front will drift back northwest, possibly as far as the I-35 corridor and along with the approach of a mid level shortwave, the showers and thunderstorms continue. Hi-Res models show varying locations on the showers and thunderstorms and have higher POPs most areas. CAPEs around 2,500 J/Kg and bulk shear of 40 to 50 KTs indicates a potential of isolated to scattered strong to severe storms. SPC has a 1 to 2 out of 5 risk for severe storms today and 1 out of 5 risk on Saturday. The main threat is large hail, possibly very large hail with stones greater than 2 inches. Cannot rule out some damaging wind gusts in the warm sector south of the front. In addition, PWs rise to 150 to 200 percent of normal and with the possibility of training of cells, there is a potential of heavy rains and flash flooding. WPC has a 1 to 2 out of 4 risk for excessive rainfall for today and Saturday. && .LONG TERM... (Saturday night through Thursday) Issued at 211 AM CDT Fri Mar 15 2024 A closed low will still be near the Four Corners Saturday evening into Sunday, gradually weakening. It will remain in place to some degree through the middle of next week before eventually opening up and traversing across the southern Plains in the Thursday-Friday time frame. This will keep chances for wet weather in our forecast off and on next week. The most impactful weather in the long term is likely to come Saturday night into Sunday morning, but the Thursday/Friday time period may be worth watching as well. Saturday evening, the cold front is expected to be draped near or just south of our southern tier of counties, with the tail end of most CAMS indicating one area of storms exiting to our east. Although things can change before then, there's decent agreement in a good chance for another round to develop out west near the Rio Grande overnight and move ENE through the region. Some elevated instability will remain and there's a low chance that a storm or two could produce large hail or strong winds. However, there may be a higher concern for localized flooding Saturday night through Sunday morning, especially if any areas see significant rainfall amounts between now and then. A Marginal (level 1 of 5) risk of Severe storms will be in place, with a Slight (level 2 of 4) risk of excessive rainfall for much of our region, with far northern counties seeing lower risks. Most guidance indicates a decline in shower/storm coverage through the afternoon. A reinforcing cold front pushed in by strong surface high pressure moving into the central Plains will arrive likely in the overnight, and Monday and Tuesday will be the coolest of the week with highs mainly in the 60s. Any additional shower and thunderstorm activity is likely to be confined to near the Rio Grande Sunday night through Monday. A subtropical ridge axis may attempt to build overhead Monday night into Tuesday, but some weak shortwaves could bring additional low shower/storm chances Tuesday and Wednesday. Southerly flow will become re-established. As the closed low finally moves across TX Thursday into Friday, there will likely be one final round of showers and storms in the region, and the amount of return flow may determine whether there would be any additional severe weather or flooding concerns. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Fri Mar 15 2024 Austin and San Antonio areas remain under MVFR ceilings. It looks like Austin will remain MVFR, but San Antonio will lift to VFR later this afternoon. Chances for convection have decreased in Austin as a cold front moves south of the area. There is still a chance for showers and thunderstorms in the San Antonio area this afternoon and evening. Ceilings will drop overnight eventually reaching IFR. Rain chances will increase Saturday morning with a chance for convection in Austin and San Antonio. DRT is VFR and will remain that way through the afternoon and evening. There will be a chance for convection this afternoon and evening. The ceiling will drop to MVFR overnight and then IFR Saturday morning. There will be rain chances Saturday morning after sunrise. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 69 61 71 / 30 80 60 50 Austin Bergstrom Intl Airport 61 70 60 71 / 30 80 60 60 New Braunfels Muni Airport 63 72 61 72 / 40 90 70 60 Burnet Muni Airport 59 66 57 67 / 30 90 50 50 Del Rio Intl Airport 64 76 62 74 / 70 90 70 60 Georgetown Muni Airport 60 69 59 68 / 30 90 60 50 Hondo Muni Airport 61 72 59 72 / 70 80 80 60 San Marcos Muni Airport 61 71 60 71 / 40 90 70 60 La Grange - Fayette Regional 65 72 63 71 / 40 80 70 60 San Antonio Intl Airport 63 72 61 71 / 50 90 80 60 Stinson Muni Airport 64 74 62 73 / 60 80 80 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...05 Short-Term...04 Long-Term...KCW Aviation...05
Hazardous weather outlook, Mar 15, 2:52 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 252 AM CDT Fri Mar 15 2024 TXZ171>173-183>194-202>209-217>225-228-160800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 252 AM CDT Fri Mar 15 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered strong to severe thunderstorms are possible early this morning and this afternoon through tonight. There is a Level 1 to 2 out of 5 risk for severe storms. An initial round of thunderstorms is possible 4 to 10 AM. Thunderstorms redevelop after 2 PM and continue through tonight. Large to very large hail with stones greater than 2 inches and damaging winds gusts are the main threats. There is also a potential for heavy rains with robust rainfall rates that may cause flash flooding. There is a 1 to 2 out of 4 risk for these excessive rains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms are expected this weekend with a potential for strong to severe storms and heavy rains. There is a level 1 out of 5 risk for severe storms and a 1 to 2 out of 4 risk for excessive rains. Large hail, damaging winds, and flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:47 AM CDT | Special Weather Statement | EWX | Travis | 28 min |
| Mar 15, 7:26 AM CDT | Special Weather Statement | EWX | Lee | 34 min |
| Mar 15, 10:23 AM CDT | Severe Thunderstorm Warning | EWX | Llano | 22 min |
| Mar 15, 1:45 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 60 min |
| Mar 15, 2:44 PM CDT | Special Weather Statement | EWX | Guadalupe | 46 min |
| Mar 15, 2:55 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 31 min |
| Mar 15, 2:59 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Lavaca | 61 min |
| Mar 15, 3:49 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 56 min |
| Mar 15, 4:10 PM CDT | Special Weather Statement | EWX | Kinney | 35 min |
| Mar 15, 4:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 29 min |
| Mar 15, 4:41 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 17 min |
| Mar 15, 4:44 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 39 min |
| Mar 15, 4:48 PM CDT | Special Weather Statement | EWX | Kinney | 27 min |
| Mar 15, 5:00 PM CDT | Areal Flood Advisory | EWX | Kinney | 3 hr |
| Mar 15, 5:05 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 39 min |
| Mar 15, 6:56 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.